Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

September 26, 2016Macon County, Alabama

NWS Birmingham, AL issued this special weather statement at Sep 26, 2016, 2:21 PM CDT for Macon County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2016, 2:21 PM CDT (19:21 UTC)
Expired
Sep 26, 2016, 2:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 5 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS84 KBMX 261921
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT MON SEP 26 2016
 
ALZ045-261945-
MACON AL-
221 PM CDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON COUNTY UNTIL
245 PM CDT...

AT 221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TUSKEGEE. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUSKEGEE...NOTASULGA...MILSTEAD...FRANKLIN...LAKE TUSKEGEE...
LIBERTY CITY...MOTON FIELD MUNICIPAL AIRPORT...
UPHAPEE CREEK AND I 85 REST AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3237 8568 3243 8592 3245 8591 3245 8588
      3247 8587 3248 8585 3249 8588 3249 8580
      3258 8580 3258 8572 3260 8571 3258 8569
      3258 8566 3257 8566 3255 8562 3252 8558
TIME...MOT...LOC 1921Z 118DEG 4KT 3249 8571 

$$

CJB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Sep 26, 12:05 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 26, 12:05 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1205 PM CDT MON SEP 26 2016

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

At least one more day of unseasonably warm temperatures before a
cold front arrives later this afternoon. The models continue to
slow down southward progression of cold front, which is the reason
todays high temperatures have been raised several degrees from
previous forecast. High-res models show a zone of warmer air just
ahead of the approaching cold front, with mid 90s along the I-20
corridor. Slightly cooler conditions across the southeast counties
where easterly low level flow has brought in some slightly cooler
air. The High-res models are also keeping the convection today
near the cold front, with little activity elsewhere. The main
inhibitor today for thunderstorm development will likely be the
presence of low level drier air. There is no southerly inflow
component ahead of the cold front, and thus no advection of gulf
moisture. Drier air aloft will likely mix downward like previous
days, and inhibit convection from developing away from convergence
zone along front. The lower surface dewpoints will also produce
lower afternoon CAPE values, but DCAPE values near 1000 j/kg could
produce gusty winds in some of the stronger storms, but no severe
winds.

The front is forecast to stall out near the I-20 corridor this
evening as the upper trof axis flattens out. With loss of upper
level lift and daytime heating, pre-frontal convection will
quickly weaken during the evening hours.

58/rose

.LONG TERM...
Tuesday through Sunday.

Models have trended slower with the progression of a cold front
for Tuesday into Wednesday in response to a shortwave expected
to be near Memphis at 00Z Wednesday. This should result in little
to no northern component in surface to 700mb flow and weaker
cool/dry air advection. PWAT values of 1.5+ inches near and east
of the I-59 corridor may support scattered convection on Tuesday,
and POPs have been raised and shifted NW. This activity could
continue overnight across the southern/eastern part of the area as
the front slowly moves southward. Temperatures Tuesday night have
been raised fairly substantially especially across the southeast
counties where dewpoints are likely to remain in the mid 60s.

A large upper low should be centered over the Great Lakes and
Ohio Valley on Wednesday, suggesting cold advection will be
limited with westerly flow around the base of the trough and no
strong shortwave passage. We'll have to wait until Wednesday night
into Thursday for the real deal cold front to move through as the
upper low rotates southward. There could even be a narrow band of
showers early Thursday morning due to strong height falls
coincident with the frontal passage. The coolest day appears to be
Thursday before the upper low moves to the northeast for Friday
and into the weekend. Rising heights will coincide with a warming
trend with widespread 80s for the weekend though residual dry air
should promote good radiational cooling and an extended period of
overnight lows in the 50s.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Cold front moving into northwest Alabama at this hour. CU field
rapidly developing across ANB/ASN/TOI areas. Expect more CU
through the afternoon with isolated TSRA but confidence too low to
include in TAFS for this issuance. Mentioned VCSH at all but
MGM/TOI through 03Z with SCT to BKN decks at all terminals.
Otherwise VFR outside of any convection. Light winds shifting out
of the NW between 21-23Z at all sites but TOI/MGM where change
will be more subtle overnight. SCT deck expected tomorrow with
some BKN layers south as the front remains near TOI/MGM.

05

&&

.FIRE WEATHER...

A front with relatively higher rain chances will move into the
region later today and into Tuesday. Drier weather returns for
Wednesday and beyond. No fire weather concerns are anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  64  84  55  85 /  40  40  30  10   0
Anniston    94  66  85  59  86 /  40  40  40  10   0
Birmingham  94  66  85  58  86 /  40  40  20  10   0
Tuscaloosa  95  65  86  58  87 /  40  40  20  10   0
Calera      94  67  86  60  87 /  30  40  30  10   0
Auburn      93  68  88  66  87 /  20  20  40  20  10
Montgomery  95  69  91  66  89 /  20  20  40  20  10
Troy        92  68  91  68  89 /  20  20  30  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 26, 5:15 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 AM CDT MON SEP 26 2016

ALZ011>015-017>050-271315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
515 AM CDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 1:15 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT MON SEP 26 2016

ALZ050-261845-
BARBOUR AL-
115 PM CDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBOUR COUNTY UNTIL
145 PM CDT...

AT 115 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLAYTON...OR 11 MILES NORTHEAST OF CLIO...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAYTON...LOUISVILLE...BOOT HILL...MOUNT ANDREW AND CLAYTON MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3181 8567 3184 8567 3186 8568 3188 8566
      3191 8565 3196 8561 3199 8559 3200 8559
      3199 8554 3200 8552 3187 8538 3173 8551
TIME...MOT...LOC 1815Z 129DEG 13KT 3185 8552

CJB
Special weather statement, Sep 26, 2:14 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT MON SEP 26 2016

ALZ015-261945-
WALKER AL-
214 PM CDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 245
PM CDT...

AT 213 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JASPER...MOVING SOUTH AT 20 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...CORDOVA...DORA...PARRISH...WEST JEFFERSON...
GORGAS STEAM PLANT...GORGAS...BURNWELL...CURRY...QUINTON...BELOIT...
LYNNS PARK...GAMBLE...BARNEY...BOLDO...WALKER COUNTY AIRPORT...
MANCHESTER AND GOODSPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3366 8706 3365 8708 3366 8709 3365 8709
      3359 8736 3393 8738 3397 8719
TIME...MOT...LOC 1913Z 349DEG 18KT 3388 8728

CJB
Special weather statement, Sep 26, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT MON SEP 26 2016

ALZ045-261945-
MACON AL-
221 PM CDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON COUNTY UNTIL
245 PM CDT...

AT 221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TUSKEGEE. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUSKEGEE...NOTASULGA...MILSTEAD...FRANKLIN...LAKE TUSKEGEE...
LIBERTY CITY...MOTON FIELD MUNICIPAL AIRPORT...
UPHAPEE CREEK AND I 85 REST AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3237 8568 3243 8592 3245 8591 3245 8588
      3247 8587 3248 8585 3249 8588 3249 8580
      3258 8580 3258 8572 3260 8571 3258 8569
      3258 8566 3257 8566 3255 8562 3252 8558
TIME...MOT...LOC 1921Z 118DEG 4KT 3249 8571

CJB

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 1:15 PM CDTSpecial Weather StatementBMXBarbour30 min
Sep 26, 2:14 PM CDTSpecial Weather StatementBMXWalker31 min
Sep 26, 2:29 PM CDTSpecial Weather StatementBMXBullock31 min
Sep 26, 2:47 PM CDTSpecial Weather StatementBMXWalker28 min
Sep 26, 4:01 PM CDTSpecial Weather StatementBMXPickens29 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.